Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 197, NWS Charleston, WV

June 28, 2008Mason County, West Virginia; Gallia County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 28, 2008, 2:36 PM EDT for Mason County, West Virginia; Gallia County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 2:36 PM EDT (18:36 UTC)
Expired
Jun 28, 2008, 3:15 PM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Gallia County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:31 PM EDTSevere Thunderstorm WatchSPC7 hr
Jun 28, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:59 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 28, 1:59 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A COLD FRONT MOVES THROUGH SATURDAY NIGHT. AN UPPER AIR SYSTEM WILL
KEEP MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS GOING FOR SUNDAY
AND MONDAY.  HIGH PRESSURE MOVES ACROSS DURING MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPLICATED MORNING WX PATTERN...AS MOST FEATURES THAT CAN BE
DISCERNED ARE BEING DRIVEN BY CONVECTIVE ELEMENTS. MODELS FEATURE
A VARIETY OF INITIALIZATIONS AS WELL. DYING COMPLEX IN SRN WV WILL
CONTINUE ITS EASTWARD TREK...FIRING A FEW ISOLD THUNDERSTORMS
THROUGH ABOUT NOON. ANOTHER WAVE WAS FORMING UP SHOWERS OVER
CENTRAL OH...AND SHOULD CLIP PERRY COUNTY SHORTLY. RADAR MOSIACS
SHOW THAT COLD FRONT OVER INDIANA BEGINING TO BECOME MORE ACTIVE
AS WELL. THIS FEATURE STILL ON TRACK TO CROSS DURING THE EVENING
HOURS.

FOR SRN WV...MID LEVEL CLOUD DECK WILL HOLD OFF INFLUENCES OF
DAYTIME HEATING FOR A FEW HOURS...WHILE REMAINING PORTIONS OF CWA
WILL BEGIN TO SEE ACTIVITY WITH THE SAME DIURNAL TRENDS WE HAVE
BEEN SEEING OVER THE PAST FEW DAYS. HAVE ISSUED UPDATE TO REFLECT
ONGOING SHORT TERM TREND...OTHERWISE PREVIOUS FCST PACKAGE REMAINS
INTACT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
FRONT TAKES THUNDERSTORMS ON OUT THE E SIDE OF THE AREA SUN
MORNING.  THIS LEAVES OPPORTUNITY FOR ANOTHER ROUND OF STORMS TO
FIRE IN THE W IN THE AFTERNOON HEAT UNDER SUPPORT OF APPROACHING
UPPER LEVEL SHORT WAVE TROUGH...ALTHOUGH ALL BUT LOW LEVEL MOISTURE
STEADILY DECREASES THROUGHOUT THE COURSE OF THE DAY.  THE STORMS
SHOULD THEN MOVE E ACROSS AREA SUN EVENING.  STRONG FLOW AND
WEAKENING INSTABILITY SHOULD BE ADEQUATE FOR GUSTY WINDS AND SMALL
HAIL AS THE ATMOSPHERE COOLS ALOFT...BUT SEVERE POTENTIAL IS
MARGINAL AT BEST...MAYBE A STORM OR TWO.

YET ANOTHER SHORT WAVE TROUGH ROTATING THROUGH THE LARGE LONG WAVE
TROUGH PASSES OVERHEAD LATE MON WARRANTING LATE DAY POPS AS AIR
CONTINUES TO COOL ALOFT.  YET ANOTHER SHORT ARRIVES TUE MORNING SO
MAINTAINED OR INCREASED SLIGHTLY LOW CHANCE POPS THEN.  ATMOSPHERE
CONTINUES TO COOL AND DRY EARLY NEXT WEEK...SO A PERIOD OF DRY
WEATHER SHOULD BEGIN TUE NT AS SURFACE HIGH PRESSURE SCOOTS THROUGH.

LEFT ONGOING HIGHS FOR SUN AS IS...A BLEND OF THE NUMBERS...AS H85
TEMPERATURES AND GOOD MIXING ACTUALLY SUPPORT THE HIGH FWC.  KEPT
LOWS SUN NT THOUGH THEY MAY BE A TAD AS THEY ARE ON LOW SIDE OF WELL
CONVERGED NUMBERS.  LOWERED HIGHS MON JUST A BIT BUT KEPT ABOVE
NUMBERS WHICH LOOK A LITTLE LOW FOR H85 TEMPERATURES AND GOOD
MIXING.  ADJUSTED LOWS MON NT DOWN TOWARD NEW MEX WITH COOL AIR
ENTRENCHED AND MORE FAVORABLE CONDITIONS FOR RADIATIVE COOLING.
MINOR EDITS ONLY ON HIGHS TUE AND LOWS TUE NT.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A
ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY
ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER
TROUGH OVER GREAT LAKES...AS RIDGE OVER SE BEGINS TO BUILD. THIS
WOULD ESSENTIALLY KEEP SYSTEMS JUST TO OUR NORTH...WITH AREA ON
NORTHERN FRINGE OF SE RIDGE FOR DAYS 6-7. HOWEVER ONE SYSTEM LOOKS
TO GET CLOSE ENOUGH ON DAY 7 TO INCLUDE LOW CHC POPS FOR THE ENTIRE
AREA.

GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS...WITH A NUDGE UP A TICK
DAY 7. DID TWEAK DEWPOINTS THROUGHOUT NEAR TRISTATE AREA...AS VALUES
SEEMED A FEW DEGREES TOO LOW.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
UPGRADED THUNDERSTORM POTENTIAL FOR ALL SITES FOR THIS AFTERNOON.
MAIN AVN HAZARD WILL BE DUE TO THUNDERSTORM WINDS AS MID LEVEL JET
MAXIMA NOSES INTO OH VALLEY AND WV. COLD FRONT WILL MAKE PASSAGE
DURING THE EARLY EVENING HOURS. COMBINATION OF MORE STABLE AIR AND
LOSS OF DAYTIME HEATING WILL LESSEN THUNDERSTORM THREAT DURING THE
OVERNIGHT HOURS. OTHERWISE...MORNING FOG WAS FIGURED FOR MTN SITES WITH
RESIDUAL MOISTURE IN PLACE.

.AVIATION OUTLOOK /AFTER 18Z SUN/...BRIEF IFR WX SUN MRNG IN
STORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...KMC
SHORT TERM...TRM
LONG TERM...30
AVIATION...KMC
Hazardous weather outlook, Jun 28, 1:55 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT SAT JUN 28 2008

OHZ066-067-075-076-083>086-WVZ009>011-291800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-
PLEASANTS-TYLER-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS
WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047-
291800-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
155 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS
AFTEERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 28, 11:05 AM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1105 AM EDT SAT JUN 28 2008

OHZ066-067-281530-
MORGAN-PERRY-
1105 AM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MORGAN AND PERRY
COUNTIES...

AT 1058 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED OVER LANCASTER...MOVING EAST
AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SOMERSET AROUND 1115 AM AND PERRY STATE
FOREST AROUND 1130 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jun 28, 1:45 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT SAT JUN 28 2008

WVZ013>015-026-281830-
BOONE-KANAWHA-LINCOLN-PUTNAM-
145 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN...NORTHWESTERN BOONE...
SOUTHERN PUTNAM AND WESTERN KANAWHA COUNTIES...

AT 140 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS LOCATED 5 MILES SOUTH OF
HAMLIN...MOVING EAST AT 32 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR SWEETLAND...AND SPURLOCKVILLE AROUND 150
PM...GRIFFITHSVILLE...YAWKEY...AND ALKOL AROUND 155 PM...WOODVILLE
AROUND 200 PM...SOD...AND JULIAN AROUND 205 PM...TORNADO AROUND 210
PM AND ALUM CREEK AROUND 215 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 28, 1:56 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
156 PM EDT SAT JUN 28 2008

OHZ083-086-087-281845-
GALLIA-JACKSON-LAWRENCE-
156 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT GALLIA...NORTHERN LAWRENCE AND
SOUTHERN JACKSON COUNTIES...

AT 153 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG CLUSTER OF THUNDERSTORMS LOCATED 7 MILES NORTH OF LAKE
VESUVIUS...MOVING EAST AT 31 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WATERLOO AROUND 210 PM...CENTERPOINT AROUND
220 PM...GAGE AROUND 225 PM AND ADAMSVILLE AROUND 230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 28, 2:24 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
224 PM EDT SAT JUN 28 2008

WVZ015-016-026-027-281900-
BOONE-CLAY-KANAWHA-ROANE-
224 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT KANAWHA...NORTH CENTRAL BOONE...
SOUTH CENTRAL ROANE AND SOUTHWESTERN CLAY COUNTIES...

AT 220 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG CLUSTER OF THUNDERSTORMS LOCATED OVER CHARLESTON...MOVING
EAST AT 29 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR COAL FORK AROUND 230 PM...PINCH AROUND 240
PM...CLENDENIN AROUND 255 PM AND GLEN AROUND 300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Jun 28, 2:31 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 PM EDT SAT JUN 28 2008

OHZ067-075-076-281915-
ATHENS-MORGAN-WASHINGTON-
231 PM EDT SAT JUN 28 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATHENS...NORTHWESTERN
WASHINGTON AND SOUTHERN MORGAN COUNTIES...

AT 229 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 5 MILES SOUTHWEST OF CHESTERHILL...
MOVING EAST AT 31 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CHESTERHILL AROUND 240 PM...STOCKPORT AROUND
245 PM AND BEVERLY AROUND 300 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:09 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler, Wood66 min
Jun 28, 3:29 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane50 min
Jun 28, 3:30 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln45 min
Jun 28, 4:09 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Doddridge, Gilmer, Lewis, Ritchie51 min
Jun 28, 6:49 PM EDTSevere Thunderstorm WarningRLXPleasants, Wood41 min
Jun 28, 7:11 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Roane, Wirt, Wood64 min
Jun 28, 7:28 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler, Wood62 min
Jun 28, 6:30 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Meigs, Vinton45 min
Jun 28, 7:49 PM EDTSevere Thunderstorm WarningRLXGallia, Lawrence26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.